ICD-10 Diagnosis Code T40.1X

Poisoning by and adverse effect of heroin

Diagnosis Code T40.1X

ICD-10: T40.1X
Short Description: Poisoning by and adverse effect of heroin
Long Description: Poisoning by and adverse effect of heroin
This is the 2017 version of the ICD-10-CM diagnosis code T40.1X

Code Classification
  • Injury, poisoning and certain other consequences of external causes
    • Poisoning by, adverse effect of and underdosing of drugs, medicaments and biological substances (T36-T50)
      • Narcotics and psychodysleptics (T40)

Information for Patients


Also called: Black tar, H, Horse, Junk, Skag, Smack

Heroin is a white or brown powder or a black, sticky goo. It's made from morphine, a natural substance in the seedpod of the Asian poppy plant. It can be mixed with water and injected with a needle. Heroin can also be smoked or snorted up the nose. All of these ways of taking heroin send it to the brain very quickly. This makes it very addictive.

Major health problems from heroin include miscarriages, heart infections, and death from overdose. People who inject the drug also risk getting infectious diseases, including HIV/AIDS and hepatitis.

Regular use of heroin can lead to tolerance. This means users need more and more drug to have the same effect. At higher doses over time, the body becomes dependent on heroin. If dependent users stop heroin, they have withdrawal symptoms. These symptoms include restlessness, muscle and bone pain, diarrhea and vomiting, and cold flashes with goose bumps.

NIH: National Institute on Drug Abuse

  • Heroin overdose
  • Opiate withdrawal
  • Tips for Teens: The Truth about Heroin (Substance Abuse and Mental Health Services Administration)

[Read More]
Previous Code
Previous Code T40.1
Next Code
T40.1X1 Next Code